diabetestalk.net

Why Do People With Type 1 Diabetes Lose Weight?

Share on facebook

Diabulimia: The Dangerous Way Diabetics Drop Pounds

At age 14, Erin Williams was tired of medicine. Williams was diagnosed as a type 1 diabetic at age 11, and after three years of enduring a never-ending regimen of insulin shots and strict diet restrictions, she was frustrated. Embarrassed by her disease, she kept it a secret from everyone but her closest family and friends. At birthday parties, she made up excuses about why she couldn't have soda or cake. When a classmate saw her drinking juice boxes in the nurses office, she endured weeks of being called the "juice box thief" rather than just tell her classmates she had low blood sugar because of diabetes. Eventually, Williams rebelled the only way she could, she decided not take her insulin. She just didn't want to adhere to the strict diet and medical regimen even though it was vital to her health. "It wasn't this dramatic moment," recalled Williams. "It was mostly like I want to be like everybody else." The next morning when Williams woke up, she felt fine. "Well, nothing bad happened to me," Williams remembered thinking. "It creeps up on you. That's how it does it." Emboldened by her experiment, she continued to restrict her insulin. Without a regimented amount of insulin in h Continue reading >>

Share on facebook

Popular Questions

  1. MAYS

    Nerve Damage Caused By Metformin?!

    Metformin Side Effects
    Metformin is one of the most commonly used medications to treat type 2 diabetes.
    It’s inexpensive, available in generic form and quite effective for lowering blood sugar levels.
    Some preliminary animal studies also show that taking metformin has additional benefits such as reducing the risk of certain types of cancer - and it may even prolong life.
    But there are side effects of metformin that many doctors don’t talk about with patients.
    Taking metformin can cause permanent nerve damage.
    http://www.metforminsideeffects.co/
    (B12 and Metformin Nerve Damage)
    How does a drug like Metformin that has so many benefits cause such a severe side effect as nerve damage?
    Three out of 10 people who take metformin long-term develop a deficiency of vitamin B12. It can take 10 or 15 years to develop symptoms of B12 deficiency since the liver stores B12 - and it can take that long to deplete those stores.
    B12 deficiency causes damage to nerves that may be irreversible.
    Unfortunately, B12 nerve damage may be mistaken for diabetic neuropathy - and may not be recognized as a metformin side-effect. Thus, it may go untreated and become permanent.
    B12 neuropathy usually starts with numbness and tingling in the feet and hands, but this side effect gradually progresses to muscle weakness and balance problems.
    The symptoms closely mimic those of multiple sclerosis.
    If vitamin B12 deficiency goes untreated, a person with this deficiency can lose the ability to walk. Fortunately, replacing the lost vitamin B12 can reverse B12 nerve damage – but only if it’s caught early.
    How Can You Prevent B12 Nerve Damage if You Take Metformin?
    If you’re taking metformin, ask your doctor to check a vitamin B12 level through a blood test at least once a year. If your levels are low, you can get B12 injections monthly to bring them back up and reduce your risk of B12 neuropathy and nerve damage.
    http://www.diabeticconnect.com/videos/1727-vi...
    ~Mays~

  2. Anonymous

    I was diagnosed with type 2 diabetes about seven years ago and my doctor put me on metformin. The past couple of years I have noticed that I get numbness and a burning tingling in my toes on both feet. I mentioned it to my doctor and he said it was diabetic neuropathy.
    I did a search on the internet a couple of weeks ago and I found an article that said metformin depletes vitamin B in your body. I bought some Stress Tablets with Vitamin B12 complex in it and took two tablets and with two hours the pain, tingling and burning in my feet subsided. I have found that I need to take a couple of B12 stress tabs every couple of weeks to keep the symptoms in my feet under control.
    When I was diagnosed seven years ago I weighed 244 pounds. I forced myself to start eating one good meal a day and in less than a year I lost 60 pounds. By losing weight my blood sugar levels have dropped, to the low 80's when I weighed 60 more pounds my blood sugar averaged around 130 in the morning (fasting). I just tried an experiment this week. My feet started having symptoms of tingling, burning and and numbness again in my toes, so I decided to stop taking metformin. Too my surprise, all of the tingling burning and numbness in my toes went away completely after two or three days and blood sugar levels dropped. Here is my blood sugar levels for the last four days after stopping metformin. Day 1 (83), Day 2 (80), Day 3 (90), Day 4 (82). My next doctor appointment is the third week of October. I am going to keep testing my blood sugar levels daily to show my doctor the results and I am going to stop taking metformin unless my blood sugars spike and go higher.
    I think losing weight has helped reduce my blood sugar levels enough that I don't need metformin especially since after stopping it four days ago the problem with numbness, tingling and burning in my toes has completely gone. I am starting to think metformin is poison. Gonna run all of this by my doctor when I see her in October.

  3. hunney000

    I have a friend who's husband was having severe problems with his feet. The doctor that treats his Diabetes referred him to a Neurologist. He did a nerve conduction test that proved he had severe Neuropathy. He went back to the Dr. that treats his Diabetes and the Dr. recommended that he take B12, 150.00/month. The Dr. told him the Neuropathy was a result of Diabetes. Although he had been taking Metformin for about 2 years and never had the problem prior to taking Metformin. I feel like the Dr. must have known about the problem with Metformin, but failed to tell him. I sent an article to them about Metformin causing Neuropathy because my husband had a bad experience with the drug. My friend and her husband were perplexed because since he found out he had Type 2 Diabetes and he began taking meds, his A1C had decreased, yet his feet became infected.

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in diabetes